Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 2012, 6:14 PM PDT for San Diego County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2012, 6:14 PM PDT (01:14 UTC)
- Expired
- Aug 12, 2012, 7:00 PM PDT
- In force
- 46 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -559 J/kg
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS56 KSGX 130114
SVRSGX
CAC073-130200-
/O.NEW.KSGX.SV.W.0014.120813T0114Z-120813T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT SUN AUG 12 2012
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 700 PM PDT
* AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF SHELTER
VALLEY...OR 9 MILES SOUTHEAST OF BORREGO SPRINGS...AND NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CANEBRAKE AND AGUA CALIENTE SPRINGS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0113Z 172DEG 7KT 3314 11627
$$
TS2 follow-up statements
760
WWUS56 KSGX 130138
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
638 PM PDT SUN AUG 12 2012
CAC073-130200-
/O.CON.KSGX.SV.W.0014.000000T0000Z-120813T0200Z/
SAN DIEGO CA-
638 PM PDT SUN AUG 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...
AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 9
MILES EAST OF SHELTER VALLEY AND 6 MILES EAST OF CANEBRAKE...AND
NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0134Z 172DEG 7KT 3318 11628
$$
TS945
WWUS56 KSGX 130159
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
659 PM PDT SUN AUG 12 2012
CAC073-130205-
/O.EXP.KSGX.SV.W.0014.000000T0000Z-120813T0200Z/
SAN DIEGO CA-
659 PM PDT SUN AUG 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 700 PM PDT...
THE THUNDERSTORMS WITHIN THE WARNED AREA HAVE DISSIPATED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 7 PM.
LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0155Z 172DEG 7KT 3322 11629
$$
TSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM PDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 2:00 PM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 12 2012
.SYNOPSIS...
CONTINUED WARM THROUGH MONDAY WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND EASTERN PORTIONS OF THE
INLAND VALLEYS. FOR TUESDAY THROUGH THURSDAY...CHANCES OF AFTERNOON
THUNDERSTORMS DECREASE AND DAYTIME TEMPERATURES LOWER BY A FEW
DEGREES. MARINE LAYER LOW CLOUDS AND FOG WILL EXTEND INLAND TO THE
WESTERN PORTIONS OF THE VALLEYS DURING THE NIGHTS AND MORNINGS.
WARMER AGAIN TOWARDS THE END OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WARM AND HUMID AGAIN THIS AFTERNOON WITH SCATTERED TSTMS OVER THE
MTNS. TSTM ACTIVITY IS EXPECTED TO CONTINUE OVER THE
MTNS...SPREADING INTO THE HIGH DESERTS AS WELL AS PORTIONS OF THE
LOWER DESERTS AND THE INLAND EMPIRE LATER THIS AFTERNOON. STORMS
SHOULD BEGIN DISSIPATING AROUND 6 PM.
FOR MONDAY...A WEAK TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST
WILL BEGIN TO HAVE AN IMPACT. THIS WILL BRING DRIER CONDITIONS AND
SOME COOLING...MAINLY WEST OF THE MTNS DUE TO A LITTLE STRONGER SEA
BREEZE. INLAND TEMPS WILL AGAIN BE ABOVE SEASONAL AVERAGES.
SUFFICIENT MONSOONAL MOISTURE SHOULD REMAIN IN THE AREA TO PRODUCE
AFTERNOON/EVENING TSTMS NEAR THE MTNS. THE STRONGER ONSHORE FLOW
SHOULD ALSO EXTEND THE MARINE LAYER LOW CLOUDS AND FOG A LITTLE
FARTHER INLAND DURING THE NIGHTS AND MORNINGS.
TUESDAY THROUGH THURSDAY...
DRIER AND GENERALLY COOLER FOR MID WEEK AS A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST MAINTAINS DRIER SOUTHWEST FLOW
ALOFT AND ONSHORE FLOW AT THE SFC. MARINE LAYER LOW CLOUDS AND FOG
COULD EXTEND INLAND TO THE WESTERN PORTIONS OF THE VALLEYS DURING
THE NIGHTS AND MORNINGS.
TOWARD THE END OF THE WEEK...HIGH PRESSURE TO THE EAST MAY
EXPAND WESTWARD SLIGHTLY WITH THE TROUGH OF LOW PRESSURE OFF THE
CALIFORNIA COAST MOVING WESTWARD SLIGHTLY AS WELL. THIS MAY BRING
MINOR INLAND WARMING AND A SLIGHTLY SHALLOWER MARINE LAYER. TROPICAL
STORM HECTOR IS EXPECTED TO STAY SOUTH OF THE SOUTHERN TIP OF
BAJA...BELOW HURRICANE STRENGTH. HIGH PRESSURE ACROSS THE SOUTHWEST
STATES SHOULD KEEP ANY MOISTURE FROM HECTOR SUPPRESSED TO THE SOUTH
AND SOUTHWEST...BUT MONSOONAL MOISTURE FROM THE GULF OF MEXICO COULD
BE ADVECTED INTO SOCAL.
&&
.AVIATION...
122030Z...COAST/VALLEYS...SKC CONDS THIS AFTERNOON WITH THE
EXCEPTION OF SOME PASSING MID LEVEL CLOUDS...SCT010-015. IN THE
EASTERN AND SOUTHERN PORTIONS OF THE INLAND EMPIRE...A FEW
THUNDERSTORMS WITH TOPS TO 40000 FT MSL ARE POSSIBLE LATER THIS
AFTERNOON...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS.
SOME STORMS COULD DEVELOP OVER THE UPPER INLAND VALLEYS OF SAN DIEGO
COUNTY AS WELL. PATCHY STRATUS WITH BASES 600 FT MSL AND TOPS 1000
FT IS EXPECTED FORM TONIGHT AFT 13/0600Z ALONG THE BEACHES.
HOWEVER...LEAVING SKIES FEW-SCT FOR COASTAL AIRPORT TAFS...AS
MOISTURE DOES NOT LOOK SUFFICIENT ENOUGH TO PRODUCE A BKN/OVC CLOUD
DECK.
MTNS/DESERTS...SCATTERED THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS
AGAIN TODAY...MAINLY BETWEEN 12/2100-13/0100Z. BASES 10000 FT MSL
AND TOPS 40000 FT MSL. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. ISOLATED
STORMS MAY DRIFT EAST OF THE MOUNTAINS AT TIMES AND REACH THE DESERT
SLOPES. WILL INCLUDE VCTS IN KPSP TAF FOR THE POSSIBILTY OF
THUNDERSTORMS WITHIN 5 TO 10 MILES OF THE AIRPORT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
DIEGO COUNTY VALLEYS.
EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
VALLEY...SAN DIEGO COUNTY DESERTS.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...JTHazardous weather outlook, Aug 12, 9:35 AM PDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 935 AM PDT SUN AUG 12 2012 CAZ042-043-048-050-055>058-060>062-130300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 935 AM PDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. MONSOONAL MOISTURE WILL BRING SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL 7 PM PDT FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS. CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS. FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEED FOR THE MOUNTAINS...DESERTS...AND INLAND EMPIRE FOR LATE MORNING THROUGH EARLY EVENING. PG
In the hours before
Local storm report, Aug 12, 3:08 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FLASH FLOOD 5 SW WARNER SPRINGS 33.23N 116.69W
08/12/2012 SAN DIEGO CA LAW ENFORCEMENT
ON SR79 AND SAN FELIPE RD MM2 AND 3--MUD AND WATER FLOW
THAT IS 3FT. DEEP.
&&
NUELITOLocal storm report, Aug 12, 3:12 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST WARNER SPRINGS 33.28N 116.63W
08/12/2012 M58 MPH SAN DIEGO CA TRAINED SPOTTER
SDGE EAST WARNERS SENSOR RECORDED 58MPH GUST DURING TRW.
&&
NUELITOLocal storm report, Aug 12, 3:16 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD APPLE VALLEY 34.53N 117.21W
08/12/2012 SAN BERNARDINO CA TRAINED SPOTTER
TRW+A CAUSED FLASH FLOODING AND STREET FLOODING ON
CENTRAL AND TUSSING RDS. SMALL HAIL LESS THAN PEA SIZE.
&&
NUELITOLocal storm report, Aug 12, 4:58 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
458 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 5 E PERRIS 33.79N 117.14W
08/12/2012 RIVERSIDE CA LAW ENFORCEMENT
MULTIPLE POWER POLES DOWN ACROSS THE RD. LANDED ON
VEHICLES AND TRAPPED PASSENGERS IN VEHS. SEVERAL VEHICLES
ARE ALSO STUCK BTWN THE LINES.
&&
NUELITOLocal storm report, Aug 12, 5:10 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 6 NE PERRIS 33.85N 117.15W
08/12/2012 RIVERSIDE CA LAW ENFORCEMENT
LIGHTNING HIT A POLE AND CAME DOWN ACROSS THE RD. HAZARD
IS ON RAMONA EXPWY AND BERNASONI RD.
&&
NUELITOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Aug 12, 5:53 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 7:23 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 112 min |
| Aug 13, 3:23 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 13, 11:43 AM PDT | Special Weather Statement | SGX | 47 min | |
| Aug 13, 11:54 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 65 min |
| Aug 13, 12:19 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 13, 12:28 PM PDT | Special Weather Statement | SGX | San Diego | 62 min |
| Aug 13, 12:35 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 13, 12:58 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 13, 1:22 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Aug 13, 1:31 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 2 hr |
| Aug 13, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 13, 3:06 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 97 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.